Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Apr 8, 2021, 7:49 PM EDT for Breathitt County, Kentucky. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2021, 7:49 PM EDT (23:49 UTC)
- Expired
- Apr 8, 2021, 8:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Jackson, KY
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 11 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 7:59 PM EDT | HAIL 0.75 | Wolverine, KY | RETIRED NWS EMPLOYEE REPORTS PENNY-SIZED HAIL IN WOLVERINE. |
| Apr 8, 8:00 PM EDT | HAIL 0.88 | 1 N Frozen Creek, KY | PICTURE RECEIVED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360
WWUS83 KJKL 082349
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
749 PM EDT Thu Apr 8 2021
KYZ108-109-112-090015-
Breathitt-Magoffin-Wolfe-
749 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREATHITT...WEST
CENTRAL MAGOFFIN AND SOUTHEASTERN WOLFE COUNTIES...
At 749 PM EDT, a strong thunderstorm was located over Fivemile, or
near Jackson, moving northeast at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Jackson, Simpson, Rosefork, Keck, Burkhart, Cornelia, Noctor, Rock
Lick, Vancleve, Moct, Frozen Creek, Wilhurst, Shockey, War Creek,
Gentry, Elkatawa, Belknap, Bays, Sewell and Taulbee.
LAT...LON 3774 8329 3772 8328 3771 8326 3772 8326
3774 8325 3763 8315 3751 8344 3760 8352
3775 8331
TIME...MOT...LOC 2349Z 233DEG 32KT 3761 8339
$$
HALWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Apr 8, 5:37 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 8, 5:37 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 537 PM EDT Thu Apr 8 2021 .SHORT TERM...(This evening through Friday night) Issued at 447 PM EDT THU APR 8 2021 The latest surface map features low pressure centered across northern Iowa, with a surface cold front aligned east and then south across the Ohio Valley and into the Tennessee Valley. Aloft, a well-defined upper level low is currently pivoting near the Iowa/Missouri/Illinois border, with a vorticity lobe swinging through Kentucky/Tennessee. Convection has fired up ahead of the cold front this afternoon, with a broken line of convection moving into eastern Kentucky. A few of the storms have become severe, taking advantage of low to moderate CAPE and shear in place across the area. The models are in decent agreement through the short term, with the upper level low to exit and dampen to the north through Friday. Meanwhile, additional short wave energy will amplify and cut off as it moves from the northern Great Basin/northern Rockies into the Plains, before reaching the middle Mississippi Valley by early Saturday morning. At the surface, the Ohio Valley cold front will gradually dissolve as it heads further east tonight. Low pressure will then emerge out of the southern Plains and head northeast into the lower and middle Mississippi valleys late Friday through early Saturday morning. Showers and scattered thunderstorms, a few continuing to test severe limits, will gradually head east across the area into early this evening. A gradual diminishment is expected with time, as the mid and upper level support exit and instability is lost. PoPs will dry up for the second half of the night, with partial clearing working in from the west and southwest. Lows will range from the low to mid 50s. Friday is shaping up to a be warm and dry day, as models continue to downplay PoPs, given the drier air and a bit more pronounced short wave ridging now depicted. Highs will top out in the upper 70s and lower 80s. Friday night will start out with mostly clear skies, before clouds increase from the southwest after midnight. Some shower activity will also threaten from the southwest towards dawn out ahead of the approaching system to our west and southwest. Lows will mainly be in the mid to upper 50s, although a few far eastern valleys may be able to decouple early on and achieve some cooler readings. .LONG TERM...(Saturday through Thursday) Issued at 537 PM EDT THU APR 8 2021 The weekend will start off on a wet note before turning drier heading into the new work week. The long term period begins 12Z Saturday with an upper level low over eastern Kansas/western Missouri while its surface reflection will be displaced to the east over closer to the Missouri/Illinois border. A cold front will extend southward from the surface low to near the Missouri Bootheel and then SW to along the Texas Gulf Coast. The low pressure center should quickly move NE to over the Lower Great Lakes Sunday morning, sweeping the cold front across the Commonwealth late Saturday and Saturday night. The latest model suite increasingly suggests that a large MCS (squall line) will develop along/ahead of a pre-frontal trough over the Deep South on Saturday. This would likely cutoff the deeper moisture flow into eastern Kentucky while keeping us under a downsloped S to SSE flow. Meanwhile, most of the better forcing with the low could stay more to our north. If these latest model trends are correct, Saturday could actually feature more dry time across our area than previously expected. With that dry slot moving in, expect that any morning showers to give way to some breaks of sunshine. With a strong 50+ knot 850 mb jet, in the low's warm sector, flowing over the area, expect that any destabilization will allow for some momentum transfer down to the surface, leading to a gusty southerly breeze. If there is sufficient clearing, temperatures should warm well into the 70s Saturday afternoon. As that cold front approaches late in the day, expect that a line of convection will form along or ahead of it. At this point, what marginal instability develops on Saturday afternoon will be waning as the line approaches. While a strong storm or two cannot be ruled out, that threat should diminish quickly as the line moves across eastern Kentucky. Behind that front, temperatures will be noticeably colder with temperatures only reaching the 60s. The upper level low could still be close enough for a fair amount of CU and perhaps a shower, mainly over northern Kentucky. As that upper low slowly fills and pulls away to the north late Sunday, high pressure will nose in bringing clear skies, light winds, and a chilly temperatures for Sunday night. The mostly clear skies should continue for most of Monday as briefly warmer WSW flow allows for a pleasant afternoon with high temperatures back into the low to mid 70s. Thereafter, model agreement worsens significantly; but a general cooling trend is apparent, starting off with a cold front sometime Monday night. The models continue to disagree on this front's timing as well as the chances for any measurable rainfall. Another surge of colder air is probable during the mid-to-late portions of the week although the details are obscure. Eventually, 850 mb temps are expected to fall to near 0C which would be conducive to frost or freeze concerns later in the week if we see a night of clear skies and light winds. Those with agricultural interests sensitive to sub-freezing temperatures may want to monitor the forecast as we approach the middle and latter portions of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 329 PM EDT THU APR 8 2021 An approaching cold front and upper level disturbance will bring a line of showers and storms across the area through early this evening. These storms will move through between 19 and 00z, with the stronger activity likely along and west of I-75. Southwest winds of 10 to 15 kts, with gusts of 20 to 30 kts will be possible in the stronger storms, along with temporary MVFR or worse conditions. Showers and storms will gradually taper off from southwest to northeast this evening, with a return to more prevailing VFR conditions. Southerly winds of around 10 kts, with gusts of 20 kts will diminish this evening, before increasing once again later Friday morning. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GEOGERIAN LONG TERM...GEERTSON AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 8, 3:50 PM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 350 PM EDT Thu Apr 8 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 350 PM EDT Thu Apr 8 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are expected through this evening. A few of these storms could become approach severe limits through mid- evening with damaging wind gusts being the primary threat, but large hail and a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for for thunderstorms on Saturday. Some of these storms could produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/GEERTSON
In the hours before
Special weather statement, Apr 8, 2:17 PM EDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
217 PM EDT Thu Apr 8 2021
KYZ083-081845-
Wayne-
217 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY...
At 216 PM EDT, a strong thunderstorm was located over Cabell, or 9
miles west of Monticello, moving northeast at 35 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Monticello, Betsey, Susie, Cabell, Zula, Parnell, Mill Springs,
Steubenville and Alpha.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3691 8497 3692 8496 3693 8496 3696 8492
3695 8490 3700 8483 3699 8481 3685 8468
3675 8501 3680 8502 3683 8506 3686 8506
TIME...MOT...LOC 1816Z 236DEG 32KT 3682 8501
GEOGERIANSpecial weather statement, Apr 8, 3:26 PM EDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
326 PM EDT Thu Apr 8 2021
KYZ068-079-080-083-082015-
Wayne-Rockcastle-Laurel-Pulaski-
326 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...
NORTHWESTERN LAUREL...CENTRAL PULASKI AND CENTRAL ROCKCASTLE
COUNTIES...
At 326 PM EDT, a strong thunderstorm was located over Somerset
Pulaski Airport, or over Somerset, moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerset, Mount Vernon, Science Hill, Burnside, Bandy, Bronston,
Woodstock, Spiro, Wabp, Hansford, Dabney, Renfro Valley, Willailla,
Hazel Patch, Pine Hill, Camp Wildcat, Sand Hill, Billows, Grade and
Quail.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3733 8451 3734 8450 3735 8450 3745 8439
3726 8415 3686 8466 3708 8478
TIME...MOT...LOC 1926Z 224DEG 25KT 3707 8464
DJSpecial weather statement, Apr 8, 4:31 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
431 PM EDT Thu Apr 8 2021
KYZ068-079-080-083-082100-
Wayne-Rockcastle-Laurel-Pulaski-
431 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...WEST
CENTRAL LAUREL...EASTERN PULASKI AND SOUTHWESTERN ROCKCASTLE
COUNTIES...
At 431 PM EDT, a strong thunderstorm was located over General
Burnside S.P., or 8 miles south of Somerset, moving northeast at 45
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerset, London, Burnside, Sloans Valley, Wood Creek Lake, Pongo,
Bronston, Mount Victory, Hansford, Valley Oak, Somerset Pulaski
Airport, Bunch, Kidder, Wellhope, Billows, Alpine, Grade, Ruth,
Bernstadt and Elihu.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3697 8474 3734 8433 3715 8410 3692 8446
3686 8459 3684 8458 3684 8459
TIME...MOT...LOC 2031Z 226DEG 38KT 3696 8460
DJSpecial weather statement, Apr 8, 5:07 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
507 PM EDT Thu Apr 8 2021
KYZ058-111-082145-
Lee-Estill-
507 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESTILL AND
NORTHWESTERN LEE COUNTIES...
At 507 PM EDT, a strong thunderstorm was located over Pinnacle, or
near Beattyville, moving northeast at 35 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Fincastle, Pilot, Evelyn, Texola, Pinnacle, Fixer, Whisman, Whynot,
Shade, Zoe, Old Landing, See, Greeley, Patsey, Yellow Rock, Cobhill,
Mount Olive, Leighton, Zachariah and Willow Shoals.
LAT...LON 3773 8375 3773 8373 3772 8372 3769 8364
3766 8361 3751 8386 3757 8394 3776 8380
3776 8378
TIME...MOT...LOC 2107Z 224DEG 29KT 3761 8382
HALSpecial weather statement, Apr 8, 5:17 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
517 PM EDT Thu Apr 8 2021
KYZ050-059-082145-
Montgomery-Powell-
517 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POWELL AND
MONTGOMERY COUNTIES...
At 516 PM EDT, a strong thunderstorm was located over Levee, or 8
miles northwest of Stanton, moving northeast at 30 mph.
Winds in excess of 30 mph and half inch diameter hail are possible
with this storm.
Locations impacted include...
Mount Sterling, Jeffersonville, Camargo, Clay City, Westbend,
Ewington, Levee, Howards Mill, Walkers Crossing, Upper Spencer, Coons
Station, Stepstone, Bean, Lower Spencer, Waltersville, Gatewoods
Station, Oggs Station, Lucky Stop, Virden and Powell Valley.
LAT...LON 3809 8383 3804 8380 3800 8376 3797 8378
3795 8377 3786 8394 3790 8399 3792 8399
3793 8397 3799 8400 3814 8389
TIME...MOT...LOC 2116Z 221DEG 26KT 3794 8394
HALSpecial weather statement, Apr 8, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
749 PM EDT Thu Apr 8 2021
KYZ108-109-112-090015-
Breathitt-Magoffin-Wolfe-
749 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREATHITT...WEST
CENTRAL MAGOFFIN AND SOUTHEASTERN WOLFE COUNTIES...
At 749 PM EDT, a strong thunderstorm was located over Fivemile, or
near Jackson, moving northeast at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Jackson, Simpson, Rosefork, Keck, Burkhart, Cornelia, Noctor, Rock
Lick, Vancleve, Moct, Frozen Creek, Wilhurst, Shockey, War Creek,
Gentry, Elkatawa, Belknap, Bays, Sewell and Taulbee.
LAT...LON 3774 8329 3772 8328 3771 8326 3772 8326
3774 8325 3763 8315 3751 8344 3760 8352
3775 8331
TIME...MOT...LOC 2349Z 233DEG 32KT 3761 8339
HALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 2:17 PM EDT | Special Weather Statement | JKL | Wayne | 28 min |
| Apr 8, 3:26 PM EDT | Special Weather Statement | JKL | Pulaski, Rockcastle | 49 min |
| Apr 8, 3:54 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 36 min |
| Apr 8, 4:27 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Rockcastle | 33 min |
| Apr 8, 4:31 PM EDT | Special Weather Statement | JKL | Pulaski | 29 min |
| Apr 8, 5:07 PM EDT | Special Weather Statement | JKL | Lee | 38 min |
| Apr 8, 5:17 PM EDT | Special Weather Statement | JKL | Montgomery | 28 min |
| Apr 8, 5:20 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 25 min |
| Apr 8, 5:40 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Powell, Wolfe | 25 min |
| Apr 8, 5:50 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 25 min |
| Apr 8, 5:56 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Whitley | 49 min |
| Apr 8, 6:02 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Wayne | 21 min |
| Apr 8, 6:14 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Powell, Wolfe | 31 min |
| Apr 8, 6:44 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 31 min |
| Apr 8, 6:51 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski | 24 min |
| Apr 8, 6:58 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 35 min |
| Apr 8, 7:11 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Magoffin, Morgan, Wolfe | 49 min |
| Apr 8, 7:31 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Laurel, Owsley | 29 min |
| Apr 8, 7:39 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 51 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.